Thunderstorm Wind, Iowa
- When
- June 15, 5:17 PM CST
- Where
- Iowa County, 0.52 mi E of Victor
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.730, -92.290
The time was estimated by radar.
Severe thunderstorms tracked across portions of eastern Iowa, northeast Missouri, and northwest Illinois Saturday evening, June 15, bringing damaging winds, heavy downpours, frequent lightning, large hail, and a tornado. Many areas saw winds between 30-50 mph during the evening hours, with higher winds of 60-70 mph reported in Iowa and Benton counties in Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Severe thunderstorms tracked across portions of eastern Iowa, northeast Missouri, and northwest Illinois Saturday evening, June 15, bringing damaging winds, heavy downpours, frequent lightning, large hail, and a tornado. Many areas saw winds between 30-50 mph during the evening hours, with higher winds of 60-70 mph reported in Iowa and Benton counties in Iowa.
The storms produced three tornadoes in Des Moines County (west of Mediapolis, IA and south of Oakville, IA) between 7:50 pm and 8:30 pm.
Two tornadoes south of Oakville were rated EF2 and downed numerous trees, severely damaged a house displacing it off its foundation, destroyed outbuildings, and downed power poles.
The tornado west of Mediapolis remained in an open field with no observable damage to assign a rating.
Another tornado occurred just northeast of Keithsburg in Mercer County Illinois. This tornado was rated EF1.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 15, 2:17 PM CST, 3 hours earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 317 PM CDT Sat Jun 15 2019 ...HYDROLOGY UPDATE... .SYNOPSIS... Issued at 302 PM CDT Sat Jun 15 2019 18Z surface data has a weak low near KFOD. A warm front ran southeast from the low into northeast Missouri and southern Illinois. A cold front ran from southwest Minnesota into southern Wisconsin. Dew points behind the cold front were in the 40s and 50s. From the Ohio Valley into the central Plains and south to the Gulf coast dew points were in the 60s and 70s. && .SHORT TERM...(This Evening through Sunday) ISSUED AT 302 PM CDT Sat Jun 15 2019 Based on satellite/radar trends isolated to scattered convection will continue through early evening mainly west of the Mississippi. East of the Mississippi the decaying remnants of the nocturnal storm complex may prevent much in the way of new convection from developing. How convection develops/continues into the overnight hours is not entirely clear. Based on how storms are developing so far one scenario is for storms to grow upscale into a line in central Iowa that moves east southeast or southeast through the area. If this scenario occurs the most likely time frame for strong storms, and possible severe, would be 9 PM to 2 AM. The other scenario is that storms remain disorganized. If this occurs then any severe storms would occur this evening mainly west of the Mississippi with isolated to possibly scattered storms during the overnight hours. On Sunday mainly dry conditions should be seen during the morning hours. During the afternoon isolated to scattered convection is possible if enough daytime heating can occur. If clouds persist for much of the day then the afternoon 'could' be dry. .LONG TERM...(Sunday Night through Saturday) ISSUED AT 302 PM CDT Sat Jun 15 2019 Sunday night through next Saturday: Active pattern setting up with periodic rounds of showers and thunderstorms. There will be a zonal flow with upper air disturbances being ejected into the Midwest out of a deepening trough in the Pacific Northwest. Then later in the week and into next weekend the trough deepens/digs into the Rockies. This sets up a southwest flow aloft with a heat dome forming in the western portions of the southern Plains. More clusters of storms should form across the Midwest along an e-w frontal boundary. This scenario is based on the ECMWF but the GFS is much less amplified. Too early to tell rain amounts or severe potential this far out but the overall synoptic pattern and it being June (climatology) there is certainly the possibility for severe weather and flash flooding. Confidence is also low due to considerable timing/amplitude differences regarding the upper trough. Temperatures during this time frame will feature highs well in the 70s to lower 80s, with lows in the lower to mid 60s. This is near to slightly below normal for this time of year. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) ISSUED AT 1237 PM CDT Sat Jun 15 2019 Convection associated with the decaying nocturnal storm complex raises questions to future development of SHRA/TSRA this afternoon and tonight. VFR to IFR conditions are expected to improve to VFR through 02z/16 except MVFR/IFR in SHRA/TSRA. After 02z/16 there may be a line of TSRA moving through eastern Iowa and northern Illinois that has the potential to bring a period of IFR/MVFR conditions. After 06z/16 widespread MVFR conditions will develop as lake induced low clouds move into the area. && .HYDROLOGY... Issued at 317 PM CDT Sat Jun 15 2019 The Mississippi River and the Des Moines River continue to show falling trends with several sites falling to below flood stage over the next couple of days. Locally heavy rainfall can be expected this afternoon and evening, with several rounds of thunderstorms during the middle to end of this upcoming work week. While it is too early to determine rainfall amounts the synoptic pattern suggests the potential for heavy rainfall which may cause rises on some of the rivers. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...08 SHORT TERM...08 LONG TERM...Haase AVIATION...08 HYDROLOGY...Haase
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 404 AM CDT Sat Jun 15 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-160915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 404 AM CDT Sat Jun 15 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Areas of showers and thunderstorms will move over locations along and south of Interstate 80 this morning, with heavy rain and lightning the primary threats. This afternoon and this evening, another round of thunderstorms is expected to develop in the area, or move towards eastern Iowa from central Iowa. Severe storms are possible this afternoon and evening, especially if temperatures rise to the mid 80s. Since there is rain this morning, this afternoon's heating is not certain. If we do not warm up, the afternoon storms may not be as strong, and may not occur. If storms do form this afternoon and evening, there will be a risk for damaging winds, large hail, and isolated tornadoes. Localized heavy rain amounts are also possible. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Isolated thunderstorms are possible Sunday and Monday, mainly south of a Fairfield to Galesburg line, but no severe weather is expected. Periods of thunderstorms are possible late Tuesday through Friday. The potential for severe weather or organized heavy rainfall is low through Wednesday. For Thursday and Friday, it is too early to determine specific details on rainfall amounts and hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this afternoon and evening. Ervin/RP Kinney
Special Weather Statement
National Weather Service Quad Cities IA/IL
132 PM CDT Sat Jun 15 2019
IAC011-151915-
Benton-
132 PM CDT Sat Jun 15 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BENTON COUNTY UNTIL 215
PM CDT...
At 132 PM CDT, a strong thunderstorm was located near Dysart, or 11
miles west of Vinton, moving southeast at 30 mph.
Locations impacted include...
Vinton, Urbana, Shellsburg, Newhall, Garrison, Mount Auburn, Vinton
Memorial Airport, Rodgers Park, Benton City Park, Hoefle-Dulin Park,
Minne Estema Park, Benton County Fairgrounds, Wildcat Bluff Park and
Cheney.
This includes Interstate 380 between mile markers 40 and 43.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Iowa.
LAT...LON 4230 9230 4230 9219 4223 9183 4217 9183
4198 9195 4218 9230
TIME...MOT...LOC 1832Z 294DEG 24KT 4223 9224
08Special Weather Statement
National Weather Service Quad Cities IA/IL
134 PM CDT Sat Jun 15 2019
IAC095-107-151915-
Keokuk-Iowa-
134 PM CDT Sat Jun 15 2019
...A STRONG THUNDERSTORM WILL AFFECT KEOKUK AND SOUTHWESTERN IOWA
COUNTIES UNTIL 215 PM CDT...
At 133 PM CDT, a strong thunderstorm was located near Montezuma,
moving southeast at 25 mph.
Locations impacted include...
Sigourney, What Cheer, Delta, Keswick, South English, Webster,
Thornburg, Gibson, Sig-Nor Field Airport, Lancaster, Coal Creek,
Keokuk County Expo, Lake Belva Deer Park, Yenruogis County Park,
Sigourney Iowa Airport and Keokuk County Fairgrounds.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern and east central Iowa.
LAT...LON 4151 9241 4151 9230 4153 9229 4147 9201
4123 9217 4137 9241
TIME...MOT...LOC 1833Z 295DEG 23KT 4151 9252
08Special Weather Statement National Weather Service Quad Cities IA/IL 217 PM CDT Sat Jun 15 2019 IAC011-152015- Benton- 217 PM CDT Sat Jun 15 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BENTON COUNTY UNTIL 315 PM CDT... At 216 PM CDT, a strong thunderstorm was located near Garrison, or 10 miles west of Vinton, moving southeast at 10 mph. Locations impacted include... Vinton, Shellsburg, Newhall, Van Horne, Garrison, Benton County Fairgrounds, Benton City Park and Hoefle-Dulin Park. Torrential rainfall is also occurring with this storm. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. A Severe Thunderstorm Watch remains in effect until 900 PM CDT for east central Iowa. LAT...LON 4208 9229 4221 9227 4217 9184 4191 9196 TIME...MOT...LOC 1916Z 298DEG 10KT 4211 9222 08
The Des Moines radar (KDMX), 119 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
3 thunderstorm wind, 3 tornado. Local standard time, as filed.
The time was estimated by radar.
Reported from near Highway 30 and Iowa 131 Road.
Sustained 50-55 MPH, relayed by emergency management.
A tornado with 70 mph peak winds touched down in an open field west of Mediapolis, IA. It lasted for about 2 minutes. There was no observable damage from which the NWS could assign a rating.
An EF2 tornado with 120 mph peak winds touched down doing damage to trees and the roof of a house. As it moved east it, strengthened causing more tree damage and siding damage to a house. The tornado then reached peak strength, destroying a farm outbuilding, throwing two pieces of farming equipment 40 yards, and then moving a pickup truck through the air approx 20 yards. A house at this location suffered major damage, as it was moved off it's foundation. All the windows were blown out, a bolted down garage was destroyed and lofted. Three power poles were also snapped at this location. The tornado then turned northeast, destroying numerous trees. Once it came down the bluff, it hit power lines causing them to lean over. The tornado ended shortly after this.
A second EF2 tornado with winds to 120 mph, touched down just east of the first one initially damaging trees and the roof of a mobile home. As it moved east, it strengthened as it went down the bluff. Here it destroyed a pig farm building along with taking down a wooden high power transmission line. One other house along with numerous trees sustained damage from the tornado.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyThe tornado archive for Iowa, 2019Warnings in Iowa, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834396, 834397, 834398, 834395, 834402, 834404.